Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 30, 2015, 3:42 PM MDT for Mineral County, Missoula County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2015, 3:42 PM MDT (21:42 UTC)
- Expired
- May 30, 2015, 4:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Mineral County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 63 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247 WUUS55 KMSO 302142 SVRMSO MTC061-063-302215- /O.NEW.KMSO.SV.W.0003.150530T2142Z-150530T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 342 PM MDT SAT MAY 30 2015 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... EAST CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA... * UNTIL 415 PM MDT * AT 342 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER RIVERBEND...OR NEAR SUPERIOR...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SUPERIOR...RIVERBEND AND LOZEAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4714 11494 4724 11491 4722 11459 4704 11465 TIME...MOT...LOC 2142Z 282DEG 16KT 4717 11482 $$
2 follow-up statements
391 WWUS55 KMSO 302159 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 359 PM MDT SAT MAY 30 2015 MTC061-063-302215- /O.CON.KMSO.SV.W.0003.000000T0000Z-150530T2215Z/ MISSOULA MT-MINERAL MT- 359 PM MDT SAT MAY 30 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR NORTHWESTERN MISSOULA AND EAST CENTRAL MINERAL COUNTIES... AT 358 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RIVERBEND...OR 8 MILES EAST OF SUPERIOR. THIS STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... RIVERBEND AND LOZEAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4714 11484 4722 11479 4722 11459 4704 11465 TIME...MOT...LOC 2158Z 282DEG 16KT 4715 11471 $$
041
WWUS55 KMSO 302211
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
411 PM MDT SAT MAY 30 2015
MTC061-063-302221-
/O.EXP.KMSO.SV.W.0003.000000T0000Z-150530T2215Z/
MISSOULA MT-MINERAL MT-
411 PM MDT SAT MAY 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MISSOULA AND EAST
CENTRAL MINERAL COUNTIES WILL EXPIRE AT 415 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS...HAIL...AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4714 11484 4722 11479 4722 11459 4704 11465
TIME...MOT...LOC 2200Z 282DEG 16KT 4715 11471
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:33 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 30, 2:33 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Missoula MT 233 PM MDT SAT MAY 30 2015 .DISCUSSION...Numerous showers and thunderstorms have developed across north central Idaho and in Northwest Montana down to the I-90 corridor including Missoula and the Northern Bitterroot valley. Storms are expected to increase in coverage and persist through mid to late evening. Impacts include, small hail, lightning, gusty winds and locally heavy rain. A weak ridge builds Sunday along with it warmer temperatures and scattered afternoon showers or a thunderstorm. Monday will be a pretty active day with thunderstorms likely. Convection will begin fairly early in central Idaho then move north to encompass all of western Montana along with the vigorous short wave. There is plenty of dynamic support and moisture available for the potential of some pretty intense thunderstorms, especially in west central and northwest Montana. Very heavy rains, hail and gusty winds are likely with storms Monday afternoon and well into the evening. There is pretty good dynamics to support thunderstorms through Tuesday morning, especially in Northwest Montana. Another significant impact from this system could be the potential for significant rain in far Northwest Montana Monday night through Tuesday. Models are indicating a mid level low pressure system closing off and wrapping precipitation around which could bring some health amounts of rain. There is some uncertainty to the location of this circulation but wherever it ends up (Canada or northwest Montana) significant rain is expected. The rest of next week will bring scattered showers and isolated storms each day. && .AVIATION...Scattered thunderstorms will impact kgpi and kmso through 31/0400z. Some storms will be strong with gusty winds to 40 mph at times, lightning, intense rain and small hail. KBTM and KSMN may see a shower or thunderstorm but they will be less intense and more scattered in nature. Expect lingering showers at all terminals after 31/0400z through Sunday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 30, 2:25 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT SAT MAY 30 2015 MTZ001>003-302100- FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT- KOOTENAI/CABINET REGION MT- 225 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY UNTIL 300 PM MDT... AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF WHITEFISH...OR 23 MILES NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLNEY AND LUPFER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4837 11465 4842 11478 4866 11458 4851 11429 TIME...MOT...LOC 2025Z 207DEG 14KT 4847 11462
Special weather statement, May 30, 2:33 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 233 PM MDT SAT MAY 30 2015 MTZ001>003-302115- FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT- KOOTENAI/CABINET REGION MT- 233 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY UNTIL 315 PM MDT... AT 232 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF WHITEFISH TO 18 MILES WEST OF KALISPELL...AND MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... KALISPELL...EVERGREEN AND WHITEFISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4856 11425 4815 11429 4813 11477 4837 11466 TIME...MOT...LOC 2032Z 222DEG 27KT 4838 11453 4816 11470
Local storm report, May 30, 2:53 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT SAT MAY 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 NNW DE BORGIA 47.39N 115.35W
05/30/2015 E0.88 INCH MINERAL MT TRAINED SPOTTER
MOST OF THE HAIL WERE DIME SIZE, BUT A FEW
WERE PENNY TO NICKEL SIZE. THIS SPOTTER WAS
NOT UNDER THE STORM CORE ACCORDING TO RADAR.
STRONG GUSTY WINDS EST. TO 50 MPH.
&&
DTNSpecial weather statement, May 30, 3:32 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 332 PM MDT SAT MAY 30 2015 MTZ004-302200- LOWER CLARK FORK REGION MT- 332 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WEST CENTRAL MISSOULA AND EAST CENTRAL MINERAL COUNTIES UNTIL 400 PM MDT... AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SUPERIOR...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUPERIOR...RIVERBEND...KEYSTONE AND LOZEAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4716 11500 4737 11491 4732 11447 4704 11459 TIME...MOT...LOC 2131Z 282DEG 17KT 4721 11485
Special weather statement, May 30, 3:33 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 333 PM MDT SAT MAY 30 2015 MTZ001-003-004-302200- FLATHEAD/MISSION VALLEYS MT-KOOTENAI/CABINET REGION MT- LOWER CLARK FORK REGION MT- 333 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS COUNTY UNTIL 400 PM MDT... AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF PARADISE...OR 18 MILES NORTHEAST OF SUPERIOR...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PERMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4732 11479 4744 11478 4747 11442 4728 11441 TIME...MOT...LOC 2133Z 272DEG 21KT 4738 11460
Local storm report, May 30, 3:36 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
336 PM MDT SAT MAY 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HEAVY RAIN 2 N HAUGAN 47.41N 115.41W
05/30/2015 M0.55 INCH MINERAL MT MESONET
LOLO PORTABLE #2 RAWS (TR286) AT 3746 FEET.
THE RAIN FELL BETWEEN 208 AND 308 PM MDT.
&&
DTNThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:02 PM MDT | Special Weather Statement | MSO | Mineral | 43 min |
| May 30, 2:13 PM MDT | Special Weather Statement | MSO | Sanders | 47 min |
| May 30, 2:25 PM MDT | Special Weather Statement | MSO | Flathead | 35 min |
| May 30, 2:27 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 33 min |
| May 30, 2:33 PM MDT | Special Weather Statement | MSO | Flathead | 42 min |
| May 30, 2:59 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 31 min |
| May 30, 3:24 PM MDT | Flash Flood Warning | MSO | Mineral | 2 hr |
| May 30, 3:32 PM MDT | Special Weather Statement | MSO | Mineral | 28 min |
| May 30, 3:33 PM MDT | Special Weather Statement | MSO | Mineral | 27 min |
| May 30, 4:13 PM MDT | Special Weather Statement | MSO | Mineral | 47 min |
| May 30, 4:59 PM MDT | Special Weather Statement | MSO | Missoula | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.